Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Arch Toxicol. 2000 Apr;74(2):92-8.

Effects of xenoestrogen bisphenol A on uterine and pituitary weight, serum prolactin levels and immunoreactive prolactin cells in ovariectomized Wistar rats.

Author information

  • 1Departamento de Fisiologia, Universidade Federal do Rio Grande do Sul, Porto Alegre, RS, Brazil.

Abstract

Considerable attention has currently been focused on bisphenol A (BPA), an environmental endocrine disrupting chemical that has oestrogenic activity. In vitro and in vivo short-term assays have shown that BPA is weakly estrogenic. In addition, the issue of species- and strain-differences in susceptibility to BPA was raised. The treatment of ovariectomized (OVX) Wistar rats with BPA at doses of 11-250 mg/kg per day, s.c., for 7 days, resulted in significant dose-dependent regrowth of uterus in uterotrophic assay. Additionally, the stimulation of anterior pituitary gland growth and induction of hyperprolactinaemia, as determined by wet organ weight and radioimmunoassay (RIA), respectively, were also dose-dependent (at 128 and 250 mg/kg per day, P < 0.05). Prolactin immunostaining of anterior pituitary glands revealed that BPA at a dose of 250 mg/kg per day increased the number of prolactin-immunopositive cells by 63% compared to OVX rats. These results demonstrate that the reproductive tract and neuroendocrine axis of Wistar rats are able to respond to BPA. Furthermore, the pituitary gland hypertrophy and hyperprolactinaemia can be mediated, at least partly, by increase in number of prolactin-immunoreactive cells. The long-term consequences of this proliferation are yet unknown but neoplasm formation is an obvious possibility.

PMID:
10839476
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk